Texas, 2004Flash Flooding and Hail in Texas, October 6 to 7, 2004
October 6 to 7, 2004 · NWS MAF · 14 events in 8 counties and zones
Thunderstorms developed over the Davis Mountains during the afternoon of the 7th. Nickel size hail accompanied very heavy rainfall near the McDonald Observatory north of Fort Davis.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the Davis Mountains during the afternoon of the 7th. Nickel size hail accompanied very heavy rainfall near the McDonald Observatory north of Fort Davis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 6, 2:59 PM CST, 8 hours 41 minutes earlier.
Area forecast discussion, Oct 6, 2:59 PM CST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED OCT 6 2004
.SHORT TERM...
TIME IS SHORT AND THIS WILL BE BRIEF. SECONDARY SHORTWAVE TROUGH
APPARENT IN WATER VAPOR IMAGERY OVER NORTHEASTERN ARIZONA IS FORECAST
BY A CONSENSUS OF THE MODELS TO SWING EAST OVERNIGHT. HEIGHT FALLS
IN ADVANCE OF THIS FEATURE SHOULD INTENSIFY THE UPPER LEVEL JET...
AND WHILE WE DONT SEE AS GOOD A COUPLED JET STRUCTURE AS WE DID
LAST NIGHT...LARGE SCALE ASCENT IN ADVANCE OF THE SHORTWAVE TROUGH
SHOULD BE SUFFICIENT TO ACT ON AMPLE MOISTURE /PWAT VALUES IN EXCESS
OF 2.5 CM/ AND INSTABILITY /H7-H5 DELTA T OVER 18C/ TO PRODUCE
ANOTHER ROUND OF STRONG TO SEVERE CONVECTION TONIGHT. LAST NIGHTS
MCS HAS MESOED OUT THE BOUNDARY LAYER ACROSS MUCH OF THE CWA...BUT
CLEARING AND ASSOCIATED INSOLATION OVER SOUTHWESTERN ZONES SHOULD BE
SUFFICIENT TO RAISE MUCAPES TO AROUND 1500 J/KG. EXPECT CONVECTION
TO DEVELOP INITIALLY OVER THE HIGHER TERRAIN OUT WEST LATE THIS
AFTERNOON WHERE UPSLOPE FLOW AND RESIDUAL BOUNDARIES PROVIDE FOCI FOR
INITIATION. KINEMATIC PARAMETERS ARE NOT AS FAVORABLE FOR ROTATING
SUPERCELLS AS WAS THE CASE LAST NIGHT...THUS WE EXPECT THE DOMINANT
CONVECTIVE MODE TO BE MULTICELLS AT FIRST THEN EVOLVING INTO A LINEAR
STRUCTURE ONCE COLD POOLS ORGANIZE OVER WESTERN ZONES LATE TONIGHT.
HOWEVER WE CANT RULE OUT ROTATING UPDRAFTS...ESPECIALLY WHERE LOW
LEVEL VORTICITY GENERATION IS MAXIMIZED INVOF BOUNDARIES. HEAVY
RAINFALL REMAINS A THREAT...AND GIVEN ANTECEDENT CONDITIONS...WE
WILL CONTINUE THE FLASH FLOOD WATCH IN ITS PRESENT CONFIGURATION AND
EXTEND IT THROUGH TOMORROW.
SHORT TERM WIND AND DEWPOINT GRIDS REFLECT A CONSENSUS OF MODEL
FIELDS BLENDED WITH A CONSENSUS OF GUIDANCE. HPC MAN QPF GRIDS LOOK
REASONABLE IN AMOUNTS...BUT SINCE WE EXPECT A LATER INITIATION...WE
HAVE POSITIONED THE QPF GRIDS BACK TO THE WEST A BIT. POP...WX...
AND SKY GRIDS WERE THEN DRAWN OFF THE QPF GRIDS...WITH THE HIGHEST
POPS INDICATED ACROSS THE NORTHERN CWFA. LASTLY...THE MIN TEMP
GRID WAS WEIGHTED HEAVILY TOWARD PERSISTENCE.
.LONG TERM...
EXPECTING A COMPLEX OF STORMS TO BE EXITING THE EASTERN COUNTY
WARNING AREA DURING THE MORNING THURSDAY WITH FLASH FLOOD POTENTIAL
PARTICULARLY IN THE EAST. KEPT CHANCE POPS ELSEWHERE AS MORE
SHORTWAVE ENERGY...INSTABILITY AND 500 MILLIBAR TEMPERATURE TROUGH
MOVE INTO THE REGION..PARTICULARLY IN THE NORTH AS DEPICTED BY THE
GFS80 WITH THE SLOW EASTWARD PROGRESSION OF THE LARGE UPPER LOW.
BY FRIDAY A NORTHERN STREAM COLD FRONT WILL MOVE THROUGH THE REGION
CONTINUING THE CHANCE POPS WITH CONTINUED ENERGY ROTATING AROUND
THE UPPER LOW CENTERED IN OKLAHOMA WITH INSTABILITY CONTINUING.
LOOKS LIKE A BREATHER FOR THE WEEKEND AS THE UPPER LOW DEPARTS AND
THE NEXT PACIFIC SYSTEM DIVES DOWN THE CALIFORNIA COAST. DECIDED TO
KEEP AN ISOLATED POP IN THE HIGHEST TERRAIN THIS WEEKEND WITH
CONTINUED COOL TEMPERATURES ALOFT BETWEEN SYSTEMS AND SOME LINGERING
INSTABILITY. PROBABLY LESS OF A CHANCE FOR THIS HAPPENING SUNDAY AS
AN UPPER LEVEL SHORTWAVE RIDGE PUMPS UP AHEAD OF THE SECOND PACIFIC
SYSTEM.
UNSETTLED WEATHER TO RETURN TO THE COUNTY WARNING AREA LATE MONDAY
THROUGH WEDNESDAY AS THE UPPER LOW SLOWLY TRANSLATES ACROSS THE
DESERT SOUTHWEST. ANOTHER NORTHERN STREAM COLD FRONT WILL ALSO BECOME
A PLAYER EITHER NEXT TUESDAY OR WEDNESDAY. THERE APPEARS TO BE SOME
TIMING AND PLACEMENT DIFFERENCES WITH FEATURES IN THE MEDIUM RANGE
GUIDANCE WITH THIS SYSTEM BUT NOT ENOUGH TO MENTION AT LEAST 20 POPS
LATE MONDAY AND BEYOND EVERYWHERE. SEVERE THUNDERSTORMS LOOKS
POSSIBLE AGAIN WITH DECENT SHEAR AND INSTABILITY PROGGED WITH DECENT
BACKING OF THE MID AND UPPER LEVEL WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 74 56 77 / 90 50 30 30
CARLSBAD NM 59 74 56 77 / 80 40 30 20
DRYDEN TX 61 77 60 79 / 80 40 30 20
FORT STOCKTON TX 62 75 58 78 / 80 40 30 20
GUADALUPE PASS TX 55 71 54 72 / 70 40 20 20
HOBBS NM 55 72 55 73 / 90 50 30 30
MARFA TX 57 71 50 75 / 70 40 30 20
MIDLAND INTL AIRPORT TX 57 75 57 77 / 90 50 30 30
ODESSA TX 57 75 58 78 / 90 50 30 30
WINK TX 61 82 55 83 / 80 40 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH THURSDAY AFTERNOON.
NM...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH THURSDAY AFTERNOON.
&&
70/12
Hazardous weather outlook, Oct 6, 3:33 PM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT WED OCT 6 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
433 PM CDT (333 PM MDT) WED OCT 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE TONIGHT
FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE PRIMARY
SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND FLASH FLOODING.
AN UPPER LEVEL STORM SYSTEM MOVING EAST OUT OF THE SOUTHERN ROCKIES
WILL ACT ON ABUNDANT LOW LEVEL MOISTURE TONIGHT TO PRODUCE ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS LATE THIS AFTERNOON...WITH THIS ACTIVITY SPREADING EAST
ACROSS SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG BEND DURING THE
EVENING HOURS. THESE THUNDERSTORMS ARE THEN EXPECTED TO ORGANIZE
INTO A SQUALL LINE LATE TONIGHT...AND SWEEP EAST ACROSS THE WESTERN
LOW ROLLING PLAINS...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS
REGIONS OF WEST TEXAS LATE TONIGHT. HAIL TO THE SIZE OF GOLFBALLS
AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS. A FEW OF THESE STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE TORNADOES EARLY THIS EVENING BEFORE THESE STORMS
ORGANIZE INTO A SQUALL LINE. LASTLY...FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE LIKELY OVERNIGHT.
ALONG WITH THE THREAT OF SEVERE WEATHER...THESE STORMS WILL PRODUCE
RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR. AS MUCH OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS HAVE RECEIVED EXCESSIVE RAINS
OVER THE PAST WEEK AND A HALF...ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY CAUSE FLASH FLOODING...PARTICULARLY IN ARROYOS AND DRAWS...
LOW WATER CROSSINGS...URBAN AREAS...AND OTHER LOW LYING AREAS. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF HEAVY RAINFALL WILL BE DIMINISHING THURSDAY AS THE
SQUALL LINE MOVES EAST AND AWAY FROM WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE THE
THREAT OF FLASH FLOODING...ESPECIALLY THURSDAY MORNING...AND THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH THURSDAY AFTERNOON.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
FROM FRIDAY THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED WEST OF AN ANDREWS...
KERMIT...TO MARFA LINE BEFORE SUNSET...AND ACROSS THE REMAINDER OF
WEST TEXAS AFTER SUNSET.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER AND FLASH
FLOOD THREAT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Event by event
5 thunderstorm wind, 5 hail, 4 flash flood. Local standard time, as filed.
Thunderstorm Wind, Reeves
- When
- October 6, 11:40 PM CST to October 7, 12:00 AM CST
- Where
- Reeves County, Toyah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.317, -103.783
A linear complex of convection initiated over Reeves County and produced severe wind gusts as reported by both law enforcement officials and trained storm spotters.
Hail, Jeff Davis
- When
- October 6, 11:45 PM CST to 11:55 PM CST
- Where
- Jeff Davis County, Valentine
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.583, -104.500
A severe thunderstorm at the south end of the developing squall line produced large hail over Valentine. Golfball size hail covered the ground and broke numerous windows.
Hail, Pecos
- When
- October 7, 1:04 AM CST
- Where
- Pecos County, Coyanosa
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.167, -103.000
Thunderstorm Wind, Winkler
- When
- October 7, 1:05 AM CST to 1:10 AM CST
- Where
- Winkler County, 17 mi NE of Wink
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.917, -102.950
Severe thunderstorm winds broke large tree limbs up to half a foot in diameter near a rural residence in northeastern Winkler County.
Thunderstorm Wind, Ector
- When
- October 7, 1:35 AM CST to 1:50 AM CST
- Where
- Ector County, West Odessa
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.833, -102.500
A bow-shaped segment of the linear complex moved across central Ector County. Damaging thunderstorm winds blew down traffic signs in West Odessa. Power lines also were blown down in Odessa. In addition, a few windows were broken by the winds and several garbage dumpsters were blown into the city streets. No injuries were reported.
Hail, Andrews
- When
- October 7, 1:50 AM CST
- Where
- Andrews County, Andrews
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -102.550
Penny size hail was reported in Andrews.
Flash Flood, Ector
- When
- October 7, 2:10 AM CST to 10:00 AM CST
- Where
- Ector County, West Odessa
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Flash flooding resulted in high water that inundated a few city streets in West Odessa.
Thunderstorm Wind, Midland
- When
- October 7, 2:35 AM CST
- Where
- Midland County, Spraberry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.917, -101.833
A storm spotter reported severe thunderstorm winds that downed large tree limbs near a rural residence in eastern Midland County.
Thunderstorm Wind, Dawson
- When
- October 7, 2:58 AM CST
- Where
- Dawson County, Lamesa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -101.950
Law enforcement officials estimated severe thunderstorm wind gusts to 60 MPH in Lamesa.
Flash Flood, Dawson
- When
- October 7, 3:50 AM CST to 8:30 AM CST
- Where
- Dawson County, Lamesa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Flash flooding conditions developed during the pre-dawn hours when flowing high water forced the closures of numerous city streets in Lamesa. By 06:00 CST, the flash flood threat had spread north of the city. High water was reported flowing over U.S. Highway 87 north of Lamesa, and traffic was detoured away from the flooded area.
Hail, Pecos
- When
- October 7, 4:18 AM CST
- Where
- Pecos County, 21 mi NW of Ft Stockton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.100, -103.117
An isolated severe storm developed in the wake of a departing squall line and produced large hail along U.S. Highway 285 in northwestern Pecos County.
Flash Flood, Pecos
- When
- October 7, 4:23 AM CST to 10:20 AM CST
- Where
- Pecos County, 13 mi NW of Ft Stockton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
Local officials reported flash flooding in northern Pecos County. At 04:23 CST high water was reported flowing over Farm to Market Road 1776 northwest of Fort Stockton. Additional rainfall and runoff caused the flooding to persist through the late morning hours.A linear convective complex developed over the west Texas Upper Trans Pecos region shortly before midnight CST on the 6th. This activity propagated east across the Permian Basin during the early morning hours of the 7th and produced damaging winds and large hail.
Flash Flood, Jeff Davis
- When
- October 7, 5:20 PM CST to 7:30 PM CST
- Where
- Jeff Davis County, 8 mi NW of Ft Davis
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.716, -104.140 (the zone’s center; the record gives no point)
The Jeff Davis County Emergency Manager reported flash flooding in low lying areas along State Highway 118 near the McDonald Observatory.
Hail, Jeff Davis
- When
- October 7, 5:20 PM CST
- Where
- Jeff Davis County, 8 mi NW of Ft Davis
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.667, -103.983
Nickel size hail was reported near the McDonald Observatory.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in New York, October 6, 200418 events
- Frost and Freeze in West Virginia, October 6, 20043 events
- Frost and Freeze in Vermont, October 6, 20043 events
- Frost and Freeze in Connecticut, October 6, 20042 events
- Frost and Freeze in Massachusetts, October 6, 20042 events
- Damaging Winds in Texas, October 6, 2004$10,000 · 52 kt wind · 2 events
- Frost and Freeze in New York, October 6, 20041 event
- Flash Flood in Texas, October 6, 20041 event
- Heavy Rain in U.S. Virgin Islands, October 6, 20041 event
- Tornado in Texas, October 6, 2004F0 · 1 event
- Tornado in Oklahoma, October 6, 2004F0 · 1 event
- Hail in Texas, October 6, 20040.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5427662, 5427661, 5427663, 5427664, 5427665, 5427666, 5427667, 5427669, 5427668, 5427670, 5427736, 5427671, 5427672, 5427735.